Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Alzheimer's Disease

Aricept and Weight

05/02/2000

Question:

Can Aricept also cause an increase in appetite and therefore a drastic weight gain?

Answer:

Aricept is much more likely to cause decreased appetite and weight loss than any weight gain. It would be unusual for Aricept to cause a drastic weight gain. Other considerations might include other medications or the disease state itself. Obsessive-compulsive tendencies in some patients can cause drastic weight gains as the patient continues to hoard food, particularly sweets. This is more typically seen in fronto-temporal degenerative dementias than it is in Alzheimer`s disease. I would contact the physician to investigate weight gain caused by feet and leg swelling or whole body swelling.

For more information:

Go to the Alzheimer's Disease health topic, where you can:

Response by:

Douglas W Scharre, MD Douglas W Scharre, MD
Clinical Associate Professor of Neurology
Clinical Associate Professor of Psychiatry
College of Medicine
The Ohio State University